Japanese Journal of Mathematics

, Volume 9, Issue 2, pp 137–169 | Cite as

Ramanujan complexes and high dimensional expanders

Special Feature: The Takagi Lectures


Expander graphs in general, and Ramanujan graphs in particular, have been of great interest in the last four decades with many applications in computer science, combinatorics and even pure mathematics. In these notes we describe various efforts made in recent years to generalize these notions from graphs to higher dimensional simplicial complexes.

Keywords and phrases

expanding graphs high dimensional expanders Ramanujan graphs Ramanujan complexes overlapping property 

Mathematics Subject Classification (2010)

05C99 22E35 05C65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alo86.
    Alon N.: Eigenvalues and expanders. Combinatorica. 6, 83–96 (1986)MathSciNetCrossRefMATHGoogle Scholar
  2. AM85.
    Alon N., Milman V. D.: \({\lambda_1}\), isoperimetric inequalities for graphs, and superconcentrators. J. Combin. Theory Ser. B. 38, 73–88 (1985)MathSciNetCrossRefMATHGoogle Scholar
  3. Bal00.
    Ballantine C.M.: Ramanujan type buildings. Canad. J. Math. 52, 1121–1148 (2000)MathSciNetCrossRefMATHGoogle Scholar
  4. Bár82.
    Bárány I.: A generalization of Carathéodory’s theorem. Discrete Math. 40, 141–152 (1982)MathSciNetCrossRefMATHGoogle Scholar
  5. Bor73.
    Borel A.: Cohomologie de certains groupes discretes et laplacien p-adique. Séminaire Bourbaki. 437, 12–35 (1973)Google Scholar
  6. BF84.
    Boros E., Füredi Z.: The number of triangles covering the center of an n-set. Geom. Dedicata. 17, 69–77 (1984)MathSciNetCrossRefMATHGoogle Scholar
  7. Car79.
    P. Cartier, Representations of p-adic groups: a survey, In: Automorphic Forms, Representations and L-functions. Part 1, Proc. Sympos. Pure Math., 33, Amer. Math. Soc., Providence, RI, 1979, pp. 111–155.Google Scholar
  8. CS98.
    Cartwright D.I., Steger T.: A family of \({\tilde{A}_{n}}\) -groups. Israel J. Math., 103, 125–140 (1998)MathSciNetCrossRefMATHGoogle Scholar
  9. CSŻ03.
    Cartwright D.I., Solé P., Żuk A: Ramanujan geometries of type \({\tilde{A}_n}\). Discrete Math. 269, 35–43 (2003)MathSciNetCrossRefMATHGoogle Scholar
  10. DH06.
    Deitmar A., Hoffman J.W.: The Ihara–Selberg zeta function for PGL3 and Hecke operators. Internat. J. Math. 17, 143–155 (2006)MathSciNetCrossRefMATHGoogle Scholar
  11. DK14.
    A. Deitmar and M.H. Kang, Geometric zeta functions for higher rank p-adic groups, preprint, arXiv:1303.6848.
  12. DK12.
    Dotterrer D., Kahle M.: Coboundary expanders. J. Topol. Anal. 4, 499–514 (2012)MathSciNetCrossRefMATHGoogle Scholar
  13. Dod84.
    Dodziuk J.: Difference equations, isoperimetric inequality and transience of certain random walks. Trans. Amer. Math. Soc. 284, 787–794 (1984)MathSciNetCrossRefMATHGoogle Scholar
  14. Dri88.
    Drinfel’d V.G.: Proof of the Petersson conjecture for \({{\rm GL}\left(2\right)}\) over a global field of characteristic p. Funct. Anal. Appl. 22, 28–43 (1988)MathSciNetCrossRefMATHGoogle Scholar
  15. Ev14.
    S. Evra, Geometric overlap of finite quotients of Bruhat–Tits buildings, M.Sc. thesis, Hebrew Univ., Jerusalem, 2014.Google Scholar
  16. EGL14.
    S. Evra, K. Golubev and A. Lubotzky, Mixing properties and the chromatic number of Ramanujan complexes, preprint.Google Scholar
  17. Fi14.
    U. First, Optimal spectrum in simplicial complexes, in preparation.Google Scholar
  18. FGL+12.
    Fox J., Gromov M., Lafforgue V., Naor A., Pach J.: Overlap properties of geometric expanders. J. Reine Angew. Math. 671, 49–83 (2012)MathSciNetMATHGoogle Scholar
  19. Gar73.
    Garland H.: p-adic curvature and the cohomology of discrete subgroups of p-adic groups. Ann. of Math. 97(2), 375–423 (1973)MathSciNetCrossRefMATHGoogle Scholar
  20. GP14.
    K. Golubev and O. Parzanchevski, Spectrum and combinatorics of Ramanujan triangle complexes, preprint.Google Scholar
  21. Gro10.
    Gromov M.: Singularities, expanders and topology of maps. Part 2: From combinatorics to topology via algebraic isoperimetry. Geom. Funct Anal. 20, 416–526 (2010)MathSciNetCrossRefMATHGoogle Scholar
  22. GS14.
    A. Gundert and M. Szedlák, Higher dimensional discrete Cheeger inequalities, In: Proceedings of the 30th Annual Symposium on Computational Geometry, to appear (2014).Google Scholar
  23. GW12.
    A. Gundert and U. Wagner, On Laplacians of random complexes, In: Computational Geometry (SCG’12), Proceedings of the 28th Annual ACM Symposium, ACM, New York, 2012, pp. 151–160.Google Scholar
  24. Has89.
    K. Hashimoto, Zeta functions of finite graphs and representations of p-adic groups, In: Automorphic Forms and Geometry of Arithmetic Varieties, Adv. Stud. Pure Math., 15, Academic Press, Boston, MA, 1989, pp. 211–280.Google Scholar
  25. HLW06.
    Hoory S., Linial N., Wigderson A.: Expander graphs and their applications. Bull. Amer. Math. Soc. (N.S.) 43, 439–561 (2006)MathSciNetCrossRefMATHGoogle Scholar
  26. Iha66.
    Ihara Y.: On discrete subgroups of the two by two projective linear group over \({\mathfrak{p}}\) -adic fields. J. Math. Soc. Japan, 18, 219–235 (1966)MathSciNetCrossRefMATHGoogle Scholar
  27. KL14.
    Kang M.-H., Li W.-C.W.: Zeta functions of complexes arising from PGL(3). Adv. Math. 256, 46–103 (2014)MathSciNetCrossRefMATHGoogle Scholar
  28. KLW10.
    Kang M.-H., Li W.-C.W., Wang C.-J.: The zeta functions of complexes from PGL(3): a representation-theoretic approach. Israel J. Math. 177, 335–348 (2010)MathSciNetCrossRefMATHGoogle Scholar
  29. Kar12.
    Karasev R.: A simpler proof of the Boros–Füredi–Bárány–Pach–Gromov theorem. Discrete Comput. Geom. 47, 492–495 (2012)MathSciNetCrossRefMATHGoogle Scholar
  30. KKL14.
    T. Kaufman, D. Kazhdan and A. Lubotzky, Higher dimensional expanders, Ramanujan complexes and topological overlapping, preprint.Google Scholar
  31. KL12.
    T. Kaufman and A. Lubotzky, Edge transitive Ramanujan graphs and symmetric LDPC good codes, In: STOC’12—Proceedings of the 2012 ACM Symposium on Theory of Computing, ACM, New York, 2012, pp. 359–366.Google Scholar
  32. KL14.
    T. Kaufman and A. Lubotzky, High dimensional expanders and property testing, In: Proceedings of the 5th Conference on Innovations in Theoretical Computer Science, ACM, New York, 2014, pp. 501–506.Google Scholar
  33. KW.
    T. Kaufman and U. Wagner, in preparation.Google Scholar
  34. Kes59.
    Kesten H.: Symmetric random walks on groups. Trans. Amer. Math. Soc. 92, 336–354 (1959)MathSciNetCrossRefMATHGoogle Scholar
  35. Laf02.
    Lafforgue L.: Chtoucas de Drinfeld et correspondance de Langlands. Invent. Math. 147, 1–241 (2002)MathSciNetCrossRefMATHGoogle Scholar
  36. Li04.
    Li W.-C.W.: Ramanujan hypergraphs. Geom. Funct. Anal. 14, 380–399 (2004)MathSciNetCrossRefMATHGoogle Scholar
  37. LM06.
    Linial N., Meshulam R.: Homological connectivity of random 2-complexes. Combinatorica. 26, 475–487 (2006)MathSciNetCrossRefMATHGoogle Scholar
  38. Lub87.
    Lubotzky A.: On finite index subgroups of linear groups. Bull. London Math. Soc. 19, 325–328 (1987)MathSciNetCrossRefMATHGoogle Scholar
  39. Lub94.
    A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, Progr. Math., 125, Birkhäuser, Besel, 1994.Google Scholar
  40. Lub12.
    Lubotzky A.: Expander graphs in pure and applied mathematics. Bull. Amer. Math. Soc. (N.S.). 49, 113–162 (2012)MathSciNetCrossRefMATHGoogle Scholar
  41. LM07.
    Lubotzky A., Meshulam R.: A Moore bound for simplicial complexes. Bull. Lond. Math. Soc. 39, 353–358 (2007)MathSciNetCrossRefMATHGoogle Scholar
  42. LM13.
    A. Lubotzky and R. Meshulam, Random Latin squares and 2-dimensional expanders, preprint, arXiv:1307.3582.
  43. LMM14.
    A. Lubotzky, R. Meshulam and S. Mozes, Expansion of building-like complexes, preprint.Google Scholar
  44. LPS88.
    Lubotzky A., Phillips R., Sarnak P: Ramanujan graphs. Combinatorica. 8, 261–277 (1988)MathSciNetCrossRefMATHGoogle Scholar
  45. LSV05a.
    Lubotzky A., Samuels B., Vishne U.: Ramanujan complexes of type \({\tilde{A}_{d}}\). Israel J. Math. 149, 267–299 (2005)MathSciNetCrossRefMATHGoogle Scholar
  46. LSV05b.
    Lubotzky A., Samuels B., Vishne U.: Explicit constructions of Ramanujan complexes of type \({\tilde{A}_{d}}\), European J. Combin. 26, 965–993 (2005)MathSciNetCrossRefMATHGoogle Scholar
  47. Mac79.
    I.G. Macdonald, Symmetric Functions and Hall Polynomials, Oxford Math. Monogr., Clarendon Press, Oxford Univ. Press, New York, 1979.Google Scholar
  48. MSS13.
    A. Marcus, D.A. Spielman and N. Srivastava, Interlacing families I: Bipartite Ramanujan graphs of all degrees, preprint, arXiv:1304.4132.
  49. Mar88.
    Margulis G.A.: Explicit group-theoretic constructions of combinatorial schemes and their applications in the construction of expanders and concentrators. Problemy Peredachi Informatsii. 24, 51–60 (1988)MathSciNetGoogle Scholar
  50. MW14.
    J. Matoušek and U. Wagner, On Gromov’s method of selecting heavily covered points, preprint, arXiv:1102.3515; Discrete Comput. Geom., to appear (2014).
  51. MW09.
    Meshulam R., Wallach N: Homological connectivity of random k-dimensional complexes. Random Structures Algorithms. 34, 408–417 (2009)MathSciNetCrossRefMATHGoogle Scholar
  52. MSG12.
    Mohammadi A., Salehi Golsefidy A.: Discrete subgroups acting transitively on vertices of a Bruhat–Tits building, Duke Math. J. 161, 483–544 (2012)MathSciNetMATHGoogle Scholar
  53. Mor94a.
    Morgenstern M.: Existence and explicit constructions of q + 1 regular Ramanujan graphs for every prime power q. J. Combin. Theory Ser. B. 62, 44–62 (1994)MathSciNetCrossRefMATHGoogle Scholar
  54. Mor94b.
    Morgenstern M.: Ramanujan diagrams. SIAM J. Discrete Math. 7, 560–570 (1994)MathSciNetCrossRefMATHGoogle Scholar
  55. Mor95.
    Morgenstern M.: Natural bounded concentrators. Combinatorica 15, 111–122 (1995)MathSciNetCrossRefMATHGoogle Scholar
  56. NR13.
    Newman I., Rabinovich Y.: On multiplicative \({\lambda}\) -approximations and some geometric applications. SIAM J. Comput. 42, 855–883 (2013)MathSciNetCrossRefMATHGoogle Scholar
  57. Nil91.
    Nilli A.: On the second eigenvalue of a graph. Discrete Math. 91, 207–210 (1991)MathSciNetCrossRefMATHGoogle Scholar
  58. Pac98.
    Pach J. A: Tverberg-type result on multicolored simplices. Comput. Geom. 10, 71–76 (1998)MathSciNetCrossRefGoogle Scholar
  59. Par13.
    O. Parzanchevski, Mixing in high-dimensional expanders, preprint, arXiv:1310.6477.
  60. PR12.
    O. Parzanchevski and R. Rosenthal, Simplicial complexes: spectrum, homology and random walks, preprint, arXiv:1211.6775.
  61. PRT12.
    O. Parzanchevski, R. Rosenthal and R.J. Tessler, Isoperimetric inequalities in simplicial complexes, preprint, arXiv:1207.0638.
  62. Sa09.
    Samuels B.: On non-uniform Ramanujan complexes. Proc. Amer. Math. Soc. 137, 2869–2877 (2009)MathSciNetCrossRefMATHGoogle Scholar
  63. Sar90.
    P. Sarnak, Some Applications of Modular Forms, Cambridge Tracts in Math., 99, Cambridge Univ. Press, Cambridge, 1990.Google Scholar
  64. Sar07.
    Sarveniazi A. (2007) Explicit construction of a Ramanujan \({\left(n_{1},n_{2},\ldots,n_{d-1}\right)}\) -regular hypergraph. Duke Math. J., 139, 141–171Google Scholar
  65. Sat66.
    I. Satake, Spherical functions and Ramanujan conjecture, In: Algebraic Groups and Discontinous: Subgroups, Proc. Sympos. Pure Math., 9, Amer. Math. Soc., Providence, RI, 1966, pp. 258–264.Google Scholar
  66. Ser80.
    J.P. Serre, Trees, Springer-Verlag, 1980.Google Scholar
  67. SKM14.
    Steenbergen J., Klivans C., Mukherjee S: A Cheeger-type inequality on simplicial complexes. Adv. in Appl. Math. 56, 56–77 (2014)MathSciNetMATHGoogle Scholar
  68. Sto06.
    K. Storm: The zeta function of a hypergraph. Electron. J. Combin., 13, R84 (2006)Google Scholar
  69. Sun88.
    T. Sunada, Fundamental groups and Laplacians, In: Geometry and Analysis on Manifolds, Lecture Notes in Math., 1339, Springer-Verlag, 1988, pp. 248–277.Google Scholar
  70. Tan84.
    Tanner R.M.: Explicit concentrators from generalized N-gons. SIAM J. Algebraic Discrete Methods. 5, 287–293 (1984)MathSciNetCrossRefMATHGoogle Scholar
  71. Val97.
    Valette A.: Graphes de Ramanujan et applications. Astérisque. 245, 247–276 (1997)MathSciNetGoogle Scholar
  72. Wag11.
    U. Wagner, Minors in random and expanding hypergraphs, In: Computational Geometry (SCG’11), Proceedings of the 27th Annual Symposium, AMC, New York, 2011, pp. 351–360.Google Scholar
  73. Zuk96.
    Zuk A.: La propriété (T) de Kazhdan pour les groupes agissant sur les polyedres. C. R. Acad. Sci. Paris Sér. I Math. 323, 453–458 (1996)MathSciNetMATHGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2014

Authors and Affiliations

  1. 1.Einstein Institute of MathematicsHebrew UniversityJerusalemIsrael

Personalised recommendations